Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 271, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2018, 5:50 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 5:50 PM MDT (23:50 UTC)
- Expired
- Jul 22, 2018, 6:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2692 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS53 KGLD 222350
SVRGLD
COC063-230030-
/O.NEW.KGLD.SV.W.0271.180722T2350Z-180723T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
550 PM MDT SUN JUL 22 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Kit Carson County in east central Colorado...
* Until 630 PM MDT.
* At 550 PM MDT, a severe thunderstorm was located 7 miles southeast
of Flagler, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Kit Carson County.
This includes Interstate 70 in Colorado between mile markers 395 and
404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 2350Z 305DEG 10KT 3921 10297
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
586
WWUS53 KGLD 230005
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT SUN JUL 22 2018
COC063-230030-
/O.CON.KGLD.SV.W.0271.000000T0000Z-180723T0030Z/
Kit Carson CO-
605 PM MDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...
At 605 PM MDT, a severe thunderstorm was located 8 miles southeast of
Flagler, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Kit Carson County.
This includes Interstate 70 in Colorado between mile markers 395 and
404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 0005Z 350DEG 7KT 3918 10299
HAIL...1.00IN
WIND...60MPH
$$
024347
WWUS53 KGLD 230026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT SUN JUL 22 2018
COC063-230036-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-180723T0030Z/
Kit Carson CO-
626 PM MDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3923 10313 3932 10292 3904 10268 3904 10306
TIME...MOT...LOC 0026Z 305DEG 10KT 3915 10293
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 2:17 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 217 PM MDT Sun Jul 22 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 215 PM MDT Sun Jul 22 2018 Overview: The Tri-State area remains situated on the N/NE periphery of an upper level ridge (centered invof New Mexico) at the southern fringe of W-NW flow aloft. Forecast considerations and expectations are essentially the same as yesterday. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will continue to round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon through tonight -- though the influence of these high altitude waves cannot be ascertained with much confidence -- and mid-level features (e.g. MCVs) generated by persistent upstream convection are more likely to influence convective evolution. Low-level forcing will remain confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM NEST simulated reflectivity forecasts suggest a familiar scenario in which scattered upstream convection grows upscale into loosely organized clusters that slowly propagate E/SE into eastern CO and far western KS this evening (00-08Z). Effective deep-layer shear on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and weak forcing suggest organization will primarily be multicellular in nature. A few storms will be capable of producing brief/sporadic downbursts in eastern CO between 6-10 pm MDT. Locally heavy rainfall and isolated flash flooding will certainly remain possible (primarily in eastern CO) given weak steering flow and above normal PWAT values (1.2" to 1.4"). Expect convection to wane by midnight -- though there is a slim chance that upstream convection in SD/NE may propagate southward into portions of north-central and northwest KS between 08-15Z Monday morning. Monday-Monday night: There will be relatively little change in the synoptic pattern, however, with ongoing convection possible (perhaps likely) over and upstream of the Tri-State area Monday morning, confidence remains very low w/regard to convective evolution Monday aft/eve into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 116 PM MDT Sun Jul 22 2018 Upper high pressure remains centered over the Four Corners region on Tuesday with ridging across the western half of the country. To the east, a trough stretches over the eastern CONUS, placing the High Plains under northwest flow aloft. Meanwhile, an upper closed low spins over south central Canada. Throughout the day, surface high pressure slides east of the High Plains, allowing moisture to filter back into the area. This enables thunderstorm chances to return to the forecast Tuesday night as a shortwave passes through. A cold front enters the High Plains midweek and stalls, providing a focus for storm development. As the week progresses, the upper low in Canada pushes southeast into the Upper Midwest and ridging retrogrades towards the west coast. Northwest flow prevails through the end of the weekend, and multiple disturbances generate shower and thunderstorm chances throughout the remainder of the long term period. Overall, wet and cooler conditions are anticipated with ample moisture in place. Will definitely need to keep an eye on the potential for heavy rainfall during this timeframe. High temperatures rise from the 80s on Tuesday to the upper 80s/low 90s on Wednesday before falling into the upper 70s/low 80s on Thursday and Friday. The weekend looks a tad warmer with highs in the 80s across the region. Low temperatures range from the upper 50s to mid 60s throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM MDT Sun Jul 22 2018 Expect a high probability of thunderstorms at the GLD terminal between 01-05Z this evening. Thunderstorms will be possible at the MCK terminal a few hours later (between 04-08Z), though confidence is lower that MCK will be directly impacted. A brief period of fog and/or low ceilings cannot be ruled out at either terminal between 10-13Z Monday morning. VFR conditions will otherwise prevail. Aside from gusty/erratic winds invof thunderstorms this evening, winds are expected to remain light (7-13 knots) through tonight, though the direction may vary from south (180 deg) to east (90 deg). Winds are progged to abruptly shift to the NNE/NE at 15-25 knots at the end of the 18Z TAF period (late Monday morning). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...VINCENT
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1031 AM MDT Sun Jul 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop in the mountains and foothills of Colorado this afternoon and track slowly east into extreme western Kansas this evening and tonight. A few storms may briefly become severe, with a primary threat of damaging winds. The potential for isolated severe weather will be greatest along and west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms will affect portions of the Tri-State area during the afternoon and evening hours Wednesday through Saturday. A few severe storms capable of producing damaging winds will be possible each day. Heavy rainfall and isolated flash flooding will also remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Special weather statement, Jul 22, 5:20 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Goodland KS 520 PM MDT SUN JUL 22 2018 COZ092-222345- Cheyenne County CO- 520 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 545 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson. LAT...LON 3894 10295 3901 10275 3883 10257 3872 10289 TIME...MOT...LOC 2320Z 335DEG 9KT 3892 10282 024
Special weather statement, Jul 22, 5:35 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT SUN JUL 22 2018
COZ091-230000-
Kit Carson County CO-
535 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 394 and
407.
LAT...LON 3934 10290 3915 10267 3904 10289 3904 10298
3925 10310
TIME...MOT...LOC 2335Z 326DEG 17KT 3924 10295
024Special weather statement, Jul 22, 5:39 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 539 PM MDT SUN JUL 22 2018 COZ091-230000- Kit Carson County CO- 539 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Bethune, or 8 miles northeast of Stratton, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Bethune. This includes Interstate 70 in Colorado between mile markers 418 and 433. LAT...LON 3946 10262 3947 10239 3919 10232 3918 10267 TIME...MOT...LOC 2339Z 358DEG 20KT 3940 10251 024
Special weather statement, Jul 22, 5:45 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 545 PM MDT SUN JUL 22 2018 COZ092-230000- Cheyenne County CO- 545 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Kit Carson, or 31 miles south of Flagler, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson and Wild Horse. LAT...LON 3889 10311 3892 10288 3872 10277 3867 10311 TIME...MOT...LOC 2345Z 348DEG 11KT 3884 10298 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 51 min |
| Jul 21, 7:46 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 29 min |
| Jul 21, 8:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jul 21, 8:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 21, 9:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Jul 22, 5:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 22, 5:39 PM MDT | Special Weather Statement | GLD | Kit Carson | 21 min |
| Jul 22, 5:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jul 22, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.